Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Bismarck, ND

October 6, 202029 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 6, 2020, 3:51 AM CDT for 29 counties in North Dakota. It took effect at Oct 6, 2020, 12:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2020, 3:51 AM CDT (08:51 UTC)
In effect from
Oct 6, 2020, 12:00 PM CDT
Expired
Oct 6, 2020, 3:39 PM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
All 29 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 77 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS83 KBIS 060851
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
351 AM CDT Tue Oct 6 2020

...RED FLAG WARNING CENTRAL AND MUCH OF WESTERN NORTH DAKOTA
INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY 
EVENING...

.Critical fire weather conditions are expected this afternoon and
early evening across central and much of western North Dakota
including the James River Valley. Northwest winds will gust to 45
mph, with relative humidity values dropping into the 20s. 

The gusty winds and low relative humidity values will combine 
with dry fuels resulting in rapid fire development should any 
fires occur.

NDZ001>005-009>013-021>023-025-035>037-070100-
/O.UPG.KBIS.FW.A.0006.201006T1700Z-201007T0100Z/
/O.NEW.KBIS.FW.W.0009.201006T1700Z-201007T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-
351 AM CDT Tue Oct 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH 
OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening. 

* WINDS...Sustained northwest to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Central and much of western North Dakota
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress. Those outdoors or working in
  agriculture fields should be mindful of any errant sparks that
  may start fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$

NDZ017>020-034-042-045>048-050-051-070100-
/O.NEW.KBIS.FW.W.0009.201006T1700Z-201007T0100Z/
McKenzie-Dunn-Mercer-Oliver-Morton-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
351 AM CDT Tue Oct 6 2020 /251 AM MDT Tue Oct 6 2020/

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND MUCH 
OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening.

* WINDS...Sustained northwest to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Central and much of western North Dakota
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress. Those outdoors or working in
  agriculture fields should be mindful of any errant sparks that
  may start fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$
4 follow-up statements
357 
WWUS83 KBIS 061442
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
942 AM CDT Tue Oct 6 2020

...RED FLAG WARNING CENTRAL AND MUCH OF WESTERN NORTH DAKOTA
INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY
EVENING...

.Critical fire weather conditions are expected this afternoon and
early evening across central and much of western North Dakota
including the James River Valley. Northwest winds will gust to
45 mph, with relative humidity values falling near 20 percent.

The gusty winds and low relative humidity combined with dry 
fuels will result in rapid fire development should any fires 
occur.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070100-
/O.CON.KBIS.FW.W.0009.201006T1700Z-201007T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
942 AM CDT Tue Oct 6 2020 /842 AM MDT Tue Oct 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND
MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

* WINDS...Northwest winds sustained near 30 mph with gusts to 45 
  mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Central and much of western North Dakota, 
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress. Those outdoors or working in 
  agriculture fields should be mindful of any errant sparks that 
  may start fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds and low relative humidity can contribute to extreme fire 
behavior.

&&

$$

Hollan
558 
WWUS83 KBIS 061701
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1201 PM CDT Tue Oct 6 2020

...RED FLAG WARNING CENTRAL AND MUCH OF WESTERN NORTH DAKOTA
INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY
EVENING...

.Critical fire weather conditions are expected this afternoon and
early evening across central and much of western North Dakota
including the James River Valley. Northwest winds will gust to
45 mph, with relative humidity values falling near 25 percent.

The gusty winds and low relative humidity combined with dry fuels
will result in rapid fire development should any fires occur.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070100-
/O.CON.KBIS.FW.W.0009.000000T0000Z-201007T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1201 PM CDT Tue Oct 6 2020 /1101 AM MDT Tue Oct 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND
MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

* WINDS...Northwest winds sustained near 30 mph with gusts to 45 
  mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* AFFECTED AREA...Central and much of western North Dakota, 
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress. Those outdoors or working in 
  agriculture fields should be mindful of any errant sparks that 
  may start fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$

Hollan
325 
WWUS83 KBIS 061955
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
255 PM CDT Tue Oct 6 2020

...RED FLAG WARNING FOR CENTRAL AND MUCH OF WESTERN NORTH DAKOTA
INCLUDING THE JAMES RIVER VALLEY THIS AFTERNOON AND EARLY
EVENING...

.Critical fire weather conditions remain possible this afternoon 
and early evening across central and much of western North Dakota 
including the James River Valley. Northwest winds could gust to 
40 mph, with relative humidity values falling near 25 percent.

The gusty winds and low relative humidity combined with dry fuels
could result in rapid fire development should any fires occur.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070100-
/O.CON.KBIS.FW.W.0009.000000T0000Z-201007T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
255 PM CDT Tue Oct 6 2020 /155 PM MDT Tue Oct 6 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND
MUCH OF WESTERN NORTH DAKOTA INCLUDING THE JAMES RIVER VALLEY...

* WINDS...Northwest winds sustained near 25 mph with gusts to 40 
  mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* AFFECTED AREA...Central and much of western North Dakota, 
  including the James River Valley.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress. Those outdoors or working in 
  agriculture fields should be mindful of any errant sparks that 
  may start fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$
898 
WWUS83 KBIS 062039
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
339 PM CDT Tue Oct 6 2020

...RED FLAG WARNING CANCELLED...

.Although it is still breezy, cloud cover has limited the drop in
relative humidity and the intensity of winds across the area late
this afternoon. Some areas may near critical fire thresholds 
briefly late this afternoon, but widespread critical fire 
conditions are no longer expected.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-062145-
/O.CAN.KBIS.FW.W.0009.000000T0000Z-201007T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
339 PM CDT Tue Oct 6 2020 /239 PM MDT Tue Oct 6 2020/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WESTERN AND CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has cancelled the Red
Flag Warning.

Although it is still breezy, cloud cover has limited the drop in
relative humidity and the intensity of winds across the area late
this afternoon. Some areas may near critical fire thresholds 
briefly late this afternoon, but widespread critical fire 
conditions are no longer expected..

$$
AJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 6, 12:24 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 6, 12:24 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1224 AM CDT Tue Oct 6 2020

.UPDATE...
Issued at 1220 AM CDT Tue Oct 6 2020

For late night update only change needed was to adjust for broken
cloud cover which has spread a little further south than
previously thought. Otherwise, going forecast looks good.

UPDATE Issued at 949 PM CDT Mon Oct 5 2020

No significant changes for the late evening update. Adjusted sky
cover a little based on latest satellite trends. Otherwise we did
update sky and winds Tuesday based on latest model trends. Raised
winds a little over the northwest and north central. Latest model
guidance is near Wind Advisory criteria. Pretty good gradient
winds, nice mix out afternoon with steep lapse rates and some
subsidence in the lowest levels, but no strong pressure bubble and
it looks like more clouds than sun north central into the
northern JRV Tuesday afternoon which could inhibit mixing. Will
let the overnight shift take a look at the latest guidance for the
final decision. Either way it will be windy Tuesday late morning
through the afternoon northwest and north central. It's possible
we may need a wind advisory pretty much over the same area as the
Red Flag Warning, and for pretty much the same timeframe.

UPDATE Issued at 626 PM CDT Mon Oct 5 2020

No significant updates for the early evening update. Clear skies
across western and central ND with mid and high clouds tracking
southeast through southern Saskatchewan, moving into the north
later this evening. Breezy northwest winds will diminish after 7-8
PM this evening, but will remain around 5-15 mph as they shift to
the southwest ahead of another weak cold front that moves through
the area Tuesday.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 303 PM CDT Mon Oct 5 2020

Overall breezy and generally dry conditions are expected through
the short term, with elevated to critical fire danger. Breezy
northwest winds continue this evening behind passage of a weak
front this morning. Some wind speeds have approached advisory
criteria, although they are not widespread enough to warrant one.
Still sustained winds near 30 MPH and gusts near 40 MPH are
possible through this evening. Meanwhile dry conditions could
combine with these winds to bring near critical fire danger.
Tonight, winds will diminish and low temperatures will remain mild
with some passing clouds.

Tuesday will see a couple weak fronts move across the area. This
will reinforce the winds, and bring warming and dry conditions.
The result is perhaps a critical fire weather day, especially
across northern and central portions. As a result have issued a
Fire Weather Watch for these area. See the fire weather discussion
for more details. The later afternoon front could bring some
clouds to the area and perhaps a sneaky shower. The confidence on
this is low and is not currently in the forecast. Temperatures on
Tuesday will be in the 70s for most areas, while winds gusts near
40 MPH remain possible. The highest winds look to come for
northern, central, and eastern ND. Here near advisory winds are
possible, although confidence was to low for a highlight at this
point.

.LONG TERM...(Tuesday night through Monday)
Issued at 303 PM CDT Mon Oct 5 2020

Overall after some mild and breezy days to end the work week, a
potentially active pattern may return to end the upcoming weekend.
Through the work week we see weak to flat ridging across the area.
Wednesday looks to be cooler from the mentioned fronts on Tuesday
with highs in the 60s. The remainder of the week warms back into
the 70s. Some breezy winds may be found in zonal flow through the
rest of the week, especially Thursday. With warming temps, breezy
winds, and dry conditions elevated fire danger may also continue
through the work week. Saturday continues to be dry and mild under
weak ridging. Sunday into Monday then sees the next potentially
active period. A large trough looks to move into the area and
bring our next widespread chances for precipitation. Early
indications are this should be a warm system, that is not quite
cool enough for snow. There are also early indications that this
warmer system combined with amble shear and instability may bring
about some late season thunderstorms. Still plenty of time to
sort out the details, but overall limited below freezing
temperatures, mild afternoon highs, and some active weather are
possible during the extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1220 AM CDT Tue Oct 6 2020

Gusty west to northwest winds are expected on Tuesday. VFR
conditions will prevail.

&&

.FIRE WEATHER...
Issued at 303 PM CDT Mon Oct 5 2020

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

Breezy winds and lowering RH could bring near critical fire
conditions through this evening. Tuesday sees lower RH with
continued breezy winds from passing frontal boundaries. The
strongest winds look to come along, north, and east of the
Missouri River. These areas are now in a Fire Weather Watch for
Tuesday afternoon and evening. Southwest ND will see RH values in
the 20s, however, at this point look to miss out on the winds.
Have left them out of the watch despite the elevated fire danger.
There is some concern a weak front in the afternoon could bring
about some cloud cover on Tuesday, perhaps limiting somewhat the
fire danger. Although winds and low RH are forecasted to be
critical enough to warrant a Fire Weather Watch, with subsequent
shifts evaluating the need to upgrade.

The remainder of the week sees continued mild conditions with
breezy winds at times. This could continue at least elevated fire
danger worth monitoring for potential critical conditions.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
NDZ001>005-009>013-021>023-025-035>037.

&&

UPDATE...JJS
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...JJS
FIRE WEATHER...Anglin
Hazardous weather outlook, Oct 6, 3:11 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
311 AM CDT Tue Oct 6 2020

NDZ001>005-009>013-021>023-025-035>037-047-048-051-070815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-
Stutsman-Logan-La Moure-Dickey-
311 AM CDT Tue Oct 6 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning and a Wind Advisory have been issued for this
afternoon and early evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>020-034-042-045-046-050-070815-
McKenzie-Dunn-Mercer-Oliver-Morton-Grant-Sioux-Emmons-McIntosh-
311 AM CDT Tue Oct 6 2020 /211 AM MDT Tue Oct 6 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

A Red Flag Warning has been issued for this afternoon and early
evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-070815-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
211 AM MDT Tue Oct 6 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

Gusty west to northwest winds and low relative humidity values will
result in near critical fire weather conditions this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:21 AM CDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Divide, Foster and 12 more12 hr

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.